My husband works abroad and i can't make sure that he takes his meds, he is on 150 mgs, he has had an under active thyroid for about 4 years. He now tells me that he is not taking his meds and doesn't feel any different, should i be worried ???.
Not taking your thyroid meds is never a good idea, assuming the patient is truly hypothyroid in the first place. What was the diagnosis that put him on thyroid meds originally. Was it Hashimoto's Thyroiditis? If so, how long ago was it diagnosed?
Hypothyroid symptoms will not start immediately after stopping the meds. It takes some time for the meds to dissipate. But I would expect that it will certainly be noticeable after the first week and symptoms will continue to get worse for him. If he has any thyroid gland function left, his system should respond by increasing the production of natural thyroid hormone, but this may be well short of what he needs. If he is totally dependent on thyroid meds, then he can become severely ill.
It also occurred to me that he could be one of the many patients that are not correctly medicated in the first place. This happens quite often when taking only a T4 med in that dosage, and the body does not adequately convert the T4 to T3. In that case, he might have had lingering hypo symptoms right along, so when he stopped the med it did not seem to make much difference, at first. How long ago did he stop the meds?
My questions are; How long has he not taken it? When was the last time he had any pathology done?
If he has only just recently stopped taking it that's fine, but within about a month he WILL (if he is still truly hypo) feel some differences in his body, ie tiredness, irritability, constipation and probably some small weight gain.
If it has been a very long time, you might find he is one of the lucky few who when given medication have their thyroids 'kicked' into submission and can tolerate not having medication.
He would need recent pathology tests done to show where he is at.
The sad thing is you can kick and scream and gouge till you are blue in the face, often the only way a person on thyroid medications will wake up to taking them is to go through the rotten symptoms again, and we all who have them know how really rotten they are and wouldn't dream of stopping.
Realistically I expect that you are not going to be successful now in changing his mind, especially from long distance. I think you should try to get him to protect himself a bit by confirming that his thyroid hormone levels are okay, by getting tested for Free T3 and Free T4 (not the same as Total T3 and Total T4), along with TSH. If his levels are at least at the middle of the ranges, then he should be okay. If his levels are too low, then Red is right. If the symptoms hit him again, he'll take care of the problem soon enough.
where same dose, (150mcg) you mean he stop taking his med a month ago with out symptoms? better to consult a doctor before stop taking meds.
before i diagnose (hypothyroidism) it takes 5months without taking pills. & no symptoms. but after 5months, symptoms are start attacking i feel constipated, coldness, weight gain, depression, foggy brain, etc. i feel weak always. my endo told me that my symptoms are delay so my TSH increase to 80.25. it takes a month before i recover.
I have been off and on meds for three years. When i was off my meds i felt the absolute worse. I felt like something was manifesting in my system while not on meds. I was shakey all the time. I couldnt sleep, i couldnt remember anything even 3 minutes after i was told something. I was abrupt, exhausted, irritable, gained weight. I had horrible diareah every single day. My eyes hurt, my hair was course and fell out. I felt like i was losing control of my life. I would sleep maybe 3 hours and wake up and be done with sleep for the night. I was thirsty all the time. I couldnt get enough to eat, ever. I hated my life.
Now I am on Thyroid for about 4 months. Not the best but much improvement. One of my doctors told me he didnt see me living to see next year if i didnt get things under control. My cholestorol was almost 400 and I had horrible throat pain, plus palpatations in my heart.
So you can forward this email to him, tell him to email me if he needs to, but he needs to take his medicine.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.